Dear Dr. Roach: I am 64. I started taking statins to lower my cholesterol about two years ago. My cholesterol level sometimes went over 200, and after seesawing results, my doctor advised that I was unable to maintain a low cholesterol by diet alone and prescribed a statin. I took 10 mg of atorvastatin. I noticed I started having very detailed and vivid nightmares. (I would rather be awake than be in these nightmares.) The doctor changed me to 5 mg of rosuvastatin. The doctor says my results are very good (cholesterol is 140). I am still having nightmares, but not as frequent as before. I also am having memory issues (e.g., could not remember the names of close colleagues from only two years ago). I recently saw an article that suggested there may be a link between dementia and use of statins.
Can you provide comments on nightmares and/or dementia links to statins? — H.L.
People are also reading…
Answer: Large-scale studies in people at high risk for, or with, heart disease suggest that statins reduce the incidence of dementia by about 15% to 30%. This may be due to their reduction of strokes, which can cause dementia, but may also worsen function in people with Alzheimer’s disease. Or it may be due to statins’ ability to reduce amyloid protein in the brain. These effects are postulated and not confirmed by trials specifically designed to look at dementia.
On the other hand, there are certainly people who can develop forgetfulness on statin drugs. This side effect seems to be much more common in people taking simvastatin (Zocor) and atorvastatin (Lipitor) than pravastatin (Pravachol) or rosuvastatin (Crestor). Unlike dementia, the side effect of worsened memory halts when the medicine is stopped.
I found a few case reports of nightmares associated with simvastatin and atorvastatin, but a literature review found no correlation between nightmares and statins. The problem with studies like these is that they are not likely to find rare side effects. It is certainly possible the simvastatin caused the nightmares (and I’m not sure if the rosuvastatin is, too), but it seems to be a very unusual side effect.
Dear Dr. Roach: I have someone close to me who was having chest pains and back pains for about a month. This person went to the ER, where they did an EKG and a chest X-ray, and they also took blood tests. Everything came back looking good. The person was told they have acid reflux (which is understandable because my friend hasn’t been eating right), but about 40 minutes later, my friend got a call saying something else showed up and that their white blood cells are low (2.1). Any reason for concern? — B.E.
Answer: The normal range for a white blood cell count is from about 3.5 to about 11. (That’s actually 3,500 to 11,000 white blood cells per microliter.) When we see white blood cell counts that low, we generally repeat them to be sure there wasn’t an error, and if persistent, your friend should visit a regular doctor or hematologist (blood expert). There are many possibilities: Medications and infections are common causes. A familial condition called “Duffy-null” produces low white cell counts, but doesn’t cause problems such as recurrent infections. Unfortunately, low white cell counts can sometimes indicate a severe bone marrow problem, so your friend does need to get an evaluation if the repeat test still shows a very low count.
Readers may email questions to ToYourGoodHealth@med.cornell.edu or send mail to 628 Virginia Dr., Orlando, FL 32803.